Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 140, NWS Twin Cities, MN

July 30, 2006Rusk County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 30, 2006, 3:14 AM CDT for Rusk County, Wisconsin. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2006, 3:14 AM CDT (08:14 UTC)
Expired
Jul 30, 2006, 4:15 AM CDT
In force
61 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Rusk County, WI

The radar

The Duluth radar (KDLH), 179 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 4:00 AM CDTHAIL 0.751 N Ingram, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 12:54 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4062 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
2.1
Supercell composite
20.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 300816
SVRMPX
WIC107-300915-
/O.NEW.KMPX.SV.W.0140.060730T0814Z-060730T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
314 AM CDT SUN JUL 30 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSK COUNTY IN NORTHWEST WISCONSIN...

* UNTIL 415 AM CDT

* AT 310 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...   
  CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 65 
  MPH. THIS STORM WAS LOCATED 19 MILES NORTHWEST OF HAWKINS...OR     
  ABOUT 21 MILES NORTH OF LADYSMITH...AND MOVING SOUTH AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BRUCE...
  WEYERHAEUSER...
  LADYSMITH...
  GLEN FLORA
  INGRAM...
  HAWKINS...
  SHELDON...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY MORNING FOR
EAST CENTRAL MINNESOTA AND NORTHWEST WISCONSIN.

LAT...LON 4565 9069 4564 9149 4531 9147 4530 9093
      4537 9092 4540 9067

$$

MDB
1 follow-up statement
000 
WWUS53 KMPX 300851
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
347 AM CDT SUN JUL 30 2006

WIC107-300915-
/O.CON.KMPX.SV.W.0140.000000T0000Z-060730T0915Z/
RUSK WI-
347 AM CDT SUN JUL 30 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR RUSK COUNTY...

AT 345 AM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS IN 
EXCESS OF 65 MPH.  THIS STORM WAS LOCATED NEAR GLEN FLORA...OR ABOUT 
11 MILES NORTHEAST OF LADYSMITH...AND MOVING SOUTH AT 30 MPH.

A SECOND STRONG TO SEVERE THUNDERSTORM WAS WAS ABOUT 20 MILES NORTH 
OF LADYSMITH AND MOVING SOUTH AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE WEYERHAEUSER...SHELDON...
LADYSMITH...HAWKINS AND BRUCE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY MORNING FOR
EAST CENTRAL MINNESOTA AND NORTHWEST WISCONSIN.

LAT...LON 4565 9069 4564 9149 4531 9147 4530 9093
      4537 9092 4540 9067

$$

MDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 8:53 PM CDT, 6 hours 21 minutes earlier.

Area forecast discussion, Jul 29, 8:53 PM CDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
853 PM CDT SAT JUL 29 2006

.UPDATE...
STILL A TRICKY FORECAST REST OF NIGHT. IT APPEARS THAT THE CHANCES
FOR SURFACE BASED INITIATION IS SLIM OVER WEST CENTRAL
MN...ALTHOUGH THERE IS STILL A FAIR AMOUNT OF CONVERGENCE ALONG
THE BOUNDARY AND NEAR THE INSTABILITY GRADIENT. HOWEVER...MID
LEVEL /700/ MB TEMPS ARE QUITE WARM AND HAVE WARMED 4 DEGREES AT
MPX SINCE THIS MORNING AND IS 2 DEGREES WARMER THAN LAST NIGHT AT
THIS TIME. 14C TEMPS ANALYZED INTO SW MN ON BOTH RUC AND LAPS AT
00Z. 21Z RUC WAS NOT TOO GOOD IN DEPICTING DEVELOPMENT...AND TOO
COOL ON 700 MB TEMPS. NAM-WRF WAS BETTER...BUT GFS WAS THE BEST.
QPF FIELD OVER NE MN WAS CLOSE TO GFS..AND ACTUALLY KEEPS ACTION
MOSTLY OUT OF CWA. WILL PROBABLY LEAN TOWARD CUTTING BACK ON
PRECIP EXCEPT FOR FAR N CWA AND INTO WISCONSIN. BEST AREA IN AN
ARC FROM CENTRAL MN...TO EAST CENTRAL AND ON INTO WI.

&&

.PREV DISCUSSION... /ISSUED 254 PM CDT SAT JUL 29 2006/

DISCUSSION...
SPOTTY CONVECTION CONTINUES TO TRICKLE ON THIS AFTERNOON FROM
BRAINARD TO EAU CLAIRE. OVERNIGHT OUTFLOW FROM THE STORMS THAT
PASSED ACROSS CENTRAL MN AND WEST CENTRAL WI VERY EVIDENT IN
VISIBLE IMAGERY THIS AFTERNOON ACROSS FAR SOUTHERN MN AND NE IA.
MAIN CONCERN IN THE SHORT TERM CENTERS AROUND SEVERE THUNDERSTORM
DEVELOPMENT TONIGHT. RUC...NAM-WRF AND GFS ALL SHOWING AN INTENSE
1000-850MB THERMAL BOUNDARY STRETCHING FROM ALONG THE ND/SD
BORDER INTO CENTRAL MN. RUC LOW LEVEL WINDS INDICATE SOUTH WINDS OF
25 KNOTS ALONG OUR FAR WESTERN MN BORDER ATTM POKING INTO THIS
BOUNDARY. APPEARS CONVECTION WILL INITIATE OVER SE ND LATE THIS
AFTERNOON AS INSTABILITY INCREASES AND A SHORT WAVE OVER EASTERN
MT AND SOUTHERN SASKATCHEWAN PUSHES ACROSS ND. NAM-WRF 250 MB WINDS
SHOW ANOTHER 90 KNOT WIND MAX TO ACCOMPANY THE SHORT WAVE TONIGHT
WITH FAVORABLE LAYER DIVERGENCE PROGGED ACROSS NORTHERN MN.
12Z NCAR ARW WRF SHOWS CONVECTION DEVELOPING AROUND 22Z NORTHWEST
OF THE CWA WITH ONE SUPERCELL TURNING RIGHT INTO OUR NW CWA.
EXPECT A RATHER LARGE AREA OF CONVECTION OVERNIGHT...BUT MAINLY TO
THE NORTH OF OUR CWA AS THE LOW LEVEL BOUNDARY IS FORECAST TO MOVE
INTO NORTHERN MN DURING THE NIGHT. WILL ALLOW CHANCE POPS INTO
CENTRAL MN AND WEST CENTRAL WI OVERNIGHT AND EARLY SUNDAY. SAME
SCENARIO WILL SET UP AGAIN SUNDAY AFTERNOON/NIGHT...BUT FEATURES
SHOULD BE FURTHER NORTH AND MORE NEAR THE CANADIAN BORDER. THE
NEXT THREAT OF THUNDERSTORMS WILL BE MONDAY NIGHT AND TUESDAY AS A
COLD FRONT WORKS SLOWLY INTO THE FORECAST AREA. SOME POTENTIAL FOR
SEVERE STORMS OVER EASTERN AND SOUTHERN AREAS OF THE CWA TUESDAY
AFTERNOON AND EVENING. OTHER SIGNIFICANT ISSUE IN THE SHORT TERM
IS THE HEAT. SEE NO REAL CHANGE TO 100 DEGREE PLUS READINGS SUNDAY
AND MONDAY. ACTUALLY...MONDAY IS THE BEST DAY FOR 100 TO 105
DEGREE TEMPERATURES WITH THE LOW LEVEL THERMAL AXIS RUNNING SW TO
NE ACROSS MN. MADE FEW CHANGES TO LOWS/HIGHS OTHER THAN TO RAISE WEST
CENTRAL MN INTO THE LOW 100S ON MONDAY. TUESDAY WILL STILL BE HOT
ADN HUMID OVER EASTERN AND SOUTHERN AREAS. CURRENT THINKING IS
THAT THE EXCESSIVE HEAT WATCH FOR HENNEPIN AND RAMSEY COUNTIES
WILL GET TURNED INTO AN EXCESSIVE HEAT WARNING SUNDAY MORNING WITH
HEAT ADVISORIES OVER THE REST OF THE CWA SUNDAY THROUGH MONDAY.
WILL ALLOW THE MIDNIGHT SHIFT TO MAKE THE FINAL CALL.

LONGER TERM...TUESDAY NIGHT THROUGH SATURDAY
THE DOMINANCE OF FAIR...BUT HOT WEATHER OVER THE UNITED STATES
CONTINUES TO BE THE MAIN FOCUS OF RECENT METEOROLOGICAL DISCUSSION.
WHILE STRONG WESTERLIES MEANDER AROUND A PRONOUNCED OMEGA BLOCK OVER
CANADA...THE ATMOSPHERE ABOVE THE CONTINENTAL UNITED STATES REMAINS
HIGHLY BAROTROPIC. AS SUCH...HOT WEATHER HAS BEEN OBSERVED AROUND
THE ENTIRE COUNTRY...FROM CALIFORNIA TO THE CAROLINAS.  STEMMING
FROM PROLONGED PERIODS OF LOWER THAN NORMAL PRESSURE AT THE NORTH
POLE AND HIGHER THAN NORMAL PRESSURE IN THE TROPICS...ALSO KNOWN AS
THE POSITIVE PHASE OF THE ARCTIC OSCILLATION...THIS CURRENT WEATHER
REGIME IS LIKELY TO CONTINUE INTO MID AUGUST OVER MUCH OF THE UNITED
STATES.  FORTUNATE FOR THE NORTHERN THIRD OF THE COUNTRY...SLIGHT
MERIDIONAL DEVIATIONS IN THE UPPER LEVEL FLOW ARE FORECAST TO
CONTINUE TO FLOW SOUTH ACROSS THE UPPER MISSOURI AND MISSISSIPPI
RIVER VALLEYS THROUGH THE END OF THE WEEK.

THE CURRENT EXTENDED PERIOD FORECAST IS HIGHLY INDICATIVE OF THESE
AFOREMENTIONED QUALITIES.  ALTHOUGH TEMPERATURES ARE FAR ABOVE
NORMAL IN THE SHORT TERM...A MIDWEEK FRONTAL PASSAGE WILL ACT TO
MODERATE CONDITIONS BACK TOWARDS SUMMER CLIMATOLOGICAL AVERAGES. THIS
SHOULD PROVIDE FOR A FAIR END TO THE WEEK...WITH MOSTLY MILD
TEMPERATURES...CLEAR AND DRY SKIES...NOT TO MENTION AN OPTIMISTIC
OUTLOOK FOR NEXT WEEKEND. SEVERAL MODELS...INCLUDING THE
ECMWF...CMC...AND GFS...DEPICT THE POSSIBILITY FOR PRECIPITATION IN
THE FRIDAY...SATURDAY...SUNDAY TIME FRAME...BUT DISAGREE
SIGNIFICANTLY IN THE TIMING AND COVERAGE.  FUTURE RUNS WILL HELP TO
CLARIFY THESE QUESTIONS...AS WELL AS TO WHAT DEGREE TROUGHING ON THE
WEST COAST WILL AMPLIFY AND MAINTAIN ITSELF.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 7 AM CDT SUNDAY FOR HENNEPIN-RAMSEY
     COUNTY(IES).

     EXCESSIVE HEAT WATCH FROM 7 AM CDT SUNDAY THROUGH LATE MONDAY
     NIGHT FOR HENNEPIN-RAMSEY COUNTY(IES).

WI...NONE.
&&

JPR/RAH/BVS
Hazardous weather outlook, Jul 29, 9:35 PM CDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
935 PM CDT SAT JUL 29 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
301100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
324 PM CDT SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT FOR PORTIONS OF CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN...GENERALLY TO THE NORTH OF A
LINE FROM ALEXANDRIA...TO CAMBRIDGE...TO EAU CLAIRE. THE TORNADO
THREAT HAS DIMINISHED OVER WEST CENTRAL MINNESOTA...BUT A HAIL AND
DAMAGING WIND THREAT CONTINUES...IF THUNDERSTORMS DEVELOP OVER
SOUTHEAST NORTH DAKOTA AND MOVE EAST SOUTHEAST...TOWARD CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN.

A HEAT ADVISORY REMAINS IN EFFECT FOR THE TWIN CITIES TONIGHT AS
TEMPERATURES ONLY DROP TO AROUND 80 DEGREES. SEE THE LATEST NON
PRECIPITATION STATEMENT FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE DANGEROUS COMBINATION OF HEAT AND HIGH HUMIDITY WILL PERSIST
BOTH SUNDAY AND MONDAY ACROSS A LARGE PORTION OF CENTRAL AND
SOUTHERN MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN. AFTERNOON
HEAT INDICES OF 105 TO 110 CAN BE EXPECTED ON BOTH DAYS. MINIMUM
TEMPERATURES BETWEEN 75 AND 80 WILL ALSO RESTRICT THE AMOUNT OF HEAT
THAT WILL BE LOST AT NIGHT FROM BUILDINGS THAT LACK AIR
CONDITIONING. SEE THE LATEST NON PRECIPITATION STATEMENT FOR
ADDITIONAL DETAILS.

IN ADDITION...A COLD FRONT IS FORECAST TO MOVE ACROSS THE REGION
TUESDAY AND TUESDAY NIGHT AND SEVERE THUNDERSTORMS ARE POSSIBLE.
CONTINUE TO MONITOR FORECASTS AND OUTLOOKS FOR DETAILS ON THESE
SEVERE WEATHER CHANCES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

JPR

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 4:12 AM CDTSevere Thunderstorm WarningMPXRusk48 min
Jul 30, 4:40 AM CDTHeat AdvisoryMPXDunn, Eau Claire, Pepin, Pierce, Saint Croix39 hr
Jul 30, 4:54 AM CDTSevere Thunderstorm WarningMPXBarron81 min
Jul 30, 5:02 AM CDTSevere Thunderstorm WarningMPXPolk58 min
Jul 30, 5:11 AM CDTSevere Thunderstorm WarningMPXRusk79 min
Jul 30, 5:52 AM CDTSevere Thunderstorm WarningMPXChippewa68 min
Jul 30, 6:57 AM CDTSevere Thunderstorm WarningMPXChippewa51 min
Jul 30, 7:06 AM CDTSevere Thunderstorm WarningMPXEau Claire44 min
Jul 30, 9:02 AM CDTSevere Thunderstorm WarningMPXBarron, Rusk58 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.